Review of data on relationship between incretins and pancreatitis (John Buse, MD, PhD)

John Buse, MD, PhD from UNC, Chapel Hill discusses reports on the potential relationship between GLP-1 therapies (GLP-1 agonists, GLP-1 analogs and DPP-4 inhibitors) and pancreatitis.

Hi my name is john buse i’m at the university of north carolina and i’ve been asked by idoc to address the issue of pancreatitis in association with glp-1 based therapies as you undoubtedly know glp-1 is a hormone produced by the intestinal tract and there are now a variety of drug therapies that that work in the glp one system to lower glucose um and uh promote

Insulin secretion reduce glucagon production so they have relatively broad-based effects the two therapies that are available now are exenatide an injectable product administered twice a day which was derived originally from the gila monster and it’s uh therefore an animal product uh the second technique is something called cytoglyptin which is a dpp4 inhibitor

It blocks the body’s own uh breakdown of its its own production of glp-1 and therefore increases glp-1 levels about two-fold exeter on the other hand increases glp-1 levels about 10-fold and now under review at the food and drug administration is a human glp-1 analog that is long-acting called liraglutide and it likewise increases the glp-1 levels fold but

In a way that’s more consistently elevated over time so pancreatitis was initially reported with xenotide and subsequently there have been much rarer reports with the dpp-4 inhibitors and now in the clinical trial program pancreatitis has been reported with laraglite many people are concerned that these drugs seem to cause pancreatitis the best evidence however

Is that pancreatitis is increased about two to three fold in patients with diabetes independent of of their drug therapy so patients with diabetes on no drug therapy patients with diabetes on let’s say metformin so independent of any drug therapy pancreatitis is increased in the setting of diabetes part of that increase in the setting of diabetes is related to

The fact that people with diabetes have more risk factors for pancreatitis so they’re more likely to be hypertriglycemic and more likely to be overweight among other things so is there excess risk associated with these glp-1 based therapies that’s where the you know the the information is much less clear in some database kind of studies where they look at the

Incidence rate of pancreatitis in patients treated with exenatide versus other agents there does not seem to be any difference do those studies exclude the possibility that these therapies are associated with pancreatitis no but they certainly make it likely that if there is a specific problem of glp-1 associated therapies promoting pancreatitis it’s quite rare

Because it’s not picked up in those database kinds of studies so in my practice what i tell patients is that when you go on to a glp-1 based therapy particularly xenotide or one of these newer agents well say laraglite less of an issue with the dpp4 inhibitors that you are likely to experience nausea and that that nausea is a fairly common side effect occurs

In about 30 to 50 percent of patients treated with these agents at some point in time uh if you have nausea that lasts for a few hours and then goes away before the next dose that’s pretty unlikely to be pancreatitis if you have nausea that’s bad uh you know it’s associated with vomiting and it persists for many hours uh you know from dose to dose then that’s

Something that certainly would be more concerned about and certainly would make me as a patient not take the drug until i spoke to a healthcare professional try and sort all this out i think what’s happened in the past frankly is that people develop nausea and vomiting on these glp1 therapies they went to an emergency room you know in the evaluation of the nausea

They draw an amylase level it’s found to be two-fold elevated the diagnosis of pancreatitis is made when in fact that there really isn’t pancreatitis what there is is an elevation of amylase in the setting of nausea which is a side effect of of these glp1 based therapies so i don’t think it’s a big issue it’s something that we need to be aware of and certainly we

Need to counsel patients that if they have persistent nausea and vomiting particularly if it’s associated with abdominal pain and or fever or other features of pancreatitis that they need to stop the drug and get evaluated pronto because pancreatitis can be a very serious illness so for idoc this has been john buess thank you very much

Transcribed from video
Review of data on relationship between incretins and pancreatitis (John Buse, MD, PhD) By iDOCpodcasts